Public Urged to Carry Opiate Overdose Antidote

Written by Chloe Nicosia

National Advisory Urges Public to Carry Opiate Overdose Antidote

The opioid epidemic has reached such a concerning state that the U.S. surgeon general has asked the public to keep naloxone – an opiate overdose antidote – on their person and be trained in its use. The opioid epidemic currently causes 115 opioid overdose deaths daily.  A reported 77 percent of the total overdoses happen away from any life-saving care or medication, which spurred the national advisory.

What is Naloxone?

Naloxone is a drug that was developed specifically to stop and reverse the effects of opioid overuse. It is marketed under brand names such as Narcan, and is mostly used as an opiate overdose antidote because of how it blocks the opiate receptors that are being affected by heroin and prescription pain reliever abuse. It is also sometimes combined with other opioid medications in order to reduce the risk of abuse. The medication comes in a simple-to-use nasal spray or as an auto-injection.

The First National Advisory Since 2005

The last national advisory was in 2005, which urged pregnant women to not drink alcohol because of the negative effects it had on the baby’s development. The national advisory comes off the back of efforts from government officials at all levels to address the opioid epidemic. Since most overdoses happen when a person is not near a clinic, health officials hope that if more people had the medication on them that many lives will be saved. Nacran can be purchased without a prescription from almost all the states.

What is Big Pharma Doing?

With the news of the national advisory, pharmaceutical companies such as Adapt Pharma welcome it with statements confirming their commitment to making products such as Narcan more affordable and with greater access.

Walgreens Boots Alliance, another pharma giant with over 8,000 locations, showed the same support for the advisory. Stocks for the major players in the pharmaceutical industry also rose with the announcement.

Other pharmaceutical companies such as the makers of Evzio have set up pilot programs in several states for their auto-injector naloxone, stating that they wanted to make it more affordable and available without prescription. This change comes after allegations in the previous year that the company was raising the prices of the live-saving opiate overdose antidote medication.

Opioid Overdose Signs

So, what are the opioid overdose signs to be on the lookout for? If you are one of the people who have decided to keep the opiate overdose antidote on your person, then the signs to look for that someone may be overdosing on opioids are as follows:

  • Depressed breathing that can be so severe that the person stops breathing entirely. This is the main cause of permanent damage after an overdose and opioid overdose deaths. Breathing may slow to a rate of 12 or fewer breaths per minute.
  • Pupils become pinpoint or small.
  • The person loses consciousness continuously.
  • Confusion and disorientation.
  • Low blood pressure and a slowed heart rate.
  • Excessive vomiting.
  • The skin becomes clammy and also has a bluish tint to it, especially around the fingernails and lips.

If these signs occur and you have the antidote with you, then use it as advised in the instructions. This act should be accompanied by a call to the paramedics. Overdose on opiates is one of the leading causes of death in the United States. Do not hesitate to use the antidote medication or call the appropriate people because of the possible repercussions.

Sources:

http://www.chicagobusiness.com/article/20180405/NEWS03/180409933/surgeon-general-urges-public-to-carry-opioid-overdose-antidote

https://jamanetwork.com/journals/jama/article-abstract/193144